Hail, Buffalo
- When
- July 6, 5:51 PM CST
- Where
- Buffalo County, 0.5 mi E of Buffalo City
- Measured
- 1.75 in hail
- Property damage
- $34,000
- Crop damage
- $266,000
- Reported by
- Law Enforcement
- Coordinates
- 44.230, -91.840
Golf ball sized hail fell near Cochrane.
Severe thunderstorms with very large hail moved across portions of western Wisconsin during the late afternoon and evening of July 6th. 5 inches in diameter, fell from Cochrane (Buffalo County) to near St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms with very large hail moved across portions of western Wisconsin during the late afternoon and evening of July 6th. Hail, ranging in size from ping pong balls up to 3.5 inches in diameter, fell from Cochrane (Buffalo County) to near St. Joseph (La Crosse County). The 3.5 inch diameter hail fell near Trempealeau (Trempealeau County) where numerous car and house windows were broken. Other storms dropped quarter sized hail across Adams County and also blew down trees near Brooks (Adams County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 5:30 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jul 6 2017 Forecast focus continues to be on thunderstorm potential late this afternoon/evening. There is still quite a bit of uncertainty regarding convective initiation/evolution late this afternoon and this evening. Overnight/early morning convection has helped generate another weak mid-level shortwave that has since moved east of the area. Meanwhile, a synoptic cold front associated with a shortwave trough passing to the north over Canada has been approaching from Minnesota. A few questions still remain on the convective initiation this afternoon. Large scale forcing is weak, with the main upper shortwave displaced north, although a weaker wave could provide modest support by late afternoon. Some mid-level height falls do arrive this evening, too. Boundary layer convergence appears unimpressive along the front with relatively light flow. However, convection could also get a boost from any old outflow boundaries across central Wisconsin. With the overall weak forcing, models show a range of solutions regarding the location and areal extent of convection. This is likely, in part, due to the variability in available boundary layer moisture/capping and weak forcing. Overall, though, confidence remains highest in at least scattered thunderstorm development late this afternoon/evening across central Wisconsin with slightly better upper forcing along with the synoptic/outflow boundaries providing some low-level convergence. The degree of convective development is more uncertain farther south and west, with overall confidence lowering in these areas. With the weak forcing and the front still to the northwest into the late afternoon, in the absence of any outflow boundary related development, would not be surprised to see convection a little slower to develop towards early evening. That said, the convective environment will be favorable for severe storms with MLCAPE in the 1500-2500 J/kg range along with 25-40 kts of deep layer shear. Although shear is not terribly high, it may be enough for a few supercells to start if storms form before a messier/linear storm mode ensues, dependent on storm coverage. Large hail and damaging winds will be the primary threats, although will have to watch rainfall if any mesoscale boundaries help trigger repeated storms over a particular area, especially across central Wisconsin, where a few areas received over 2 inches of rain yesterday. Expect the storms to largely exit the region by late in the evening behind the frontal passage. Cooler and less humid air will filter across the region on Friday behind the front. A shortwave trough dropping south during the afternoon could result in a few afternoon showers/storms, especially over western Wisconsin. With the drier airmass, instability will be much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts of deep layer shear, a few strong storms could develop during peak heating, especially across central Wisconsin. Highs will be in the 70s to low 80s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jul 6 2017 Northwest flow will persist through the period with the mean longwave ridge position expected to gradually translate from the Rockies this weekend towards the plains later next week. For the weekend, high pressure at the surface on Saturday should lead to mainly dry day. Some model solutions have tried to develop a few storms later in the day and evening across northeast Iowa with some weak warm/moist advection. Otherwise, for Sunday and into next week, deterministic model guidance indicates the potential for several upper level waves to impact the area. Timing of these systems and associated thunderstorm chances remain tough to pin down. There is a general consensus, though, of one such wave bringing increased chances for showers/storms later Sunday or Monday with lower confidence in timing these disturbances through the middle of next week. Temps look to remain close to seasonal averages through much of this period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Jul 6 2017 A cold front continues to makes its approach, with a few isolated showers and thunderstorms trying to develop north of I-90 at the moment ahead of that feature. There remains a very small risk that a rogue shower or storm could impact LSE or RST through late evening, though confidence has increased that in all likelihood those spots will remain dry, with VFR conditions expected right on through Friday afternoon as drier air works in behind the front, though with some diurnal cumulus development expected on Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Thu Jul 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 230 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Scattered severe storms are possible this evening between 6 PM and 11 PM. The highest threat for severe weather looks to be across portions of central Wisconsin, mainly along and east of Interstate 94. Damaging winds, large hail and locally heavy rainfall are the primary threats. Isolated hail greater than 2 inches in diameter is possible. Over central Wisconsin, an isolated tornado cannot be ruled out, however, the tornado threat appears low at this time. In addition, heat indices will reach into the 95 to 100 range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic thunderstorm chances through the weekend into early next week. However, it remains too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 11 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
Special Weather Statement National Weather Service La Crosse WI 636 PM CDT THU JUL 6 2017 MNZ079-088-WIZ032-033-070000- Wabasha-Winona-Buffalo-Trempealeau- 636 PM CDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA... WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES... At 635 PM CDT, a strong thunderstorm was located over Buffalo City, or 9 miles southeast of Alma, moving southeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge, Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground, Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway 95 And County G, Highway 95 And County C, Herold and Highways 37 And 35. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157 TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182 Lawrence
The La Crosse radar (KARX), 69 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
22 hail, 2 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail fell near Cochrane.
Golf ball sized hail fell east of Fountain City.
Half dollar sized hail was reported just north of Big Flats.
Egg sized hail was reported west of Centerville.
Quarter sized hail was reported just southeast of Big Flats.
Ping pong ball sized hail fell southwest of Centerville. The hail damaged grapes at a local winery.
Tennis ball sized hail was reported in Centerville.
Hail, ranging in size from eggs and baseballs up to 3.5 inches in diameter, fell in Trempealeau. The 3.5 inch diameter hail broke numerous windows at a mobile home park.
Baseball sized hail broke windows near Perrot State Park.
Ping pong sized hail fell in Onalaska.
Quarter sized hail was reported by a NWS employee in Onalaska.
Ping pong ball size hail was reported in Barre Mills.
Ping pong ball sized hail was reported in St. Joseph.
Quarter sized hail was reported in Warrens.
Golf ball sized hail was reported by an NWS employee west of St. Joseph.
Golf ball sized hail was reported southwest of St. Joseph.
Quarter sized hail was reported northeast of Tomah.
Quarter sized hail was reported north of Grand Marsh.
Quarter sized hail was reported east of Adams.
Trees were blown down south of Brooks.
Power poles were broken southeast of Brooks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705712, 705713, 705714, 705715, 705716, 705717, 705718, 705719, 706212, 706214, 706240, 706215, 706221, 706224, 706227, 706230, 706232, 706241, 706245, 706246, 706247, 706397, 706398, 706399.